Kansas, 2018

Tornadoes and Flooding in Kansas, May 2, 2018

May 2, 2018 · NWS ICT · 26 events in 9 counties and zones

A complex of storms swept east across most of the region during the afternoon and evening hours of May 2nd, 2018. As the storms moved east, a combination of large hail and damaging winds moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$200
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of storms swept east across most of the region during the afternoon and evening hours of May 2nd, 2018. As the storms moved east, a combination of large hail and damaging winds moved across the area. A few tornadoes were also reported along the leading edge of the quasi linear convective system with only brief touchdowns reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 12:29 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 2, 12:29 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
129 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 127 PM CDT Wed May 2 2018

Afternoon and evening storms are expected to be most numerous
through the evening hours or around 06Z with all facets of severe
weather possible before activity wanes or moves away from the area
after 06Z. Repeated heavy rain may cause some localized flooding
concerns, especially in areas that received heavy rainfall yesterday.

A mid/upper trough over the Southern Rockies is progged to lift
north and east toward the Central Rockies on Thursday. Meanwhile, a
dryline will remain draped across Central KS providing a focus for
deep moist convection after 18Z. The dryline is forecast to make a
more rapid eastward progress across the area on Thursday afternoon
with locations generally east of the Kansas Turnpike having the
highest probabilities for storms. Deep layer shear remains favorable
for the development of severe storms with all severe hazards
possible once again across much of southeast Kansas. The threat is
expected to move east of the area by 03-04Z.

Fri-Sat...Shortwave ridging will return to the Central Plains states
on Friday with light northerly winds, dry weather conditions and
seasonably mild temperatures in the mid and upper 70s. Low level
southerly flow will return to the area on Sat but dry weather
conditions and mild temperatures are expected with highs in the
lower 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 127 PM CDT Wed May 2 2018

A cold front is progged to move into the area on Sunday ushering
in more seasonable air through early next week. A shortwave trough
moving across the Northern Plains may bring a chance for deep
moist convection to the area Tue-Wed and maintained low pops
across much of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1152 AM CDT Wed May 2 2018

Scattered to numerous strong to severe convection will develop and
move east-northeast across parts of central and south central
Kansas late this afternoon/evening. Terminals will be amended as
needed as these storms approach and affect the area. Otherwise,
mainly VFR conditions away from convection today with cigs
lowering through the MVFR category later tonight over most areas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  66  85  53 /  70  80  20   0
Hutchinson      84  63  85  51 /  80  80  10   0
Newton          83  64  86  52 /  70  80  20   0
ElDorado        83  65  83  53 /  60  80  30  10
Winfield-KWLD   84  67  83  54 /  50  60  30  10
Russell         73  59  81  47 /  40  30  10  10
Great Bend      78  60  82  48 /  60  40  10   0
Salina          84  61  84  51 /  70  70  20  10
McPherson       84  62  84  50 /  80  80  10  10
Coffeyville     84  69  81  58 /  20  50  70  30
Chanute         84  67  82  56 /  20  60  70  30
Iola            83  66  82  56 /  20  70  60  30
Parsons-KPPF    84  69  81  57 /  20  50  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 2, 1:24 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
224 PM CDT Wed May 2 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
224 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to develop this afternoon along a
southwest-northeast oriented frontal boundary across central
Kansas, roughly along and just southeast of a Great Bend to Salina
line. A few discrete supercells will be possible early on, before
evolving to multi-clusters or bowing segments. While these storms
move east and northeast, they will also tend to develop a bit
further to the south into parts of south central Kansas by early
evening. The stronger supercell storms will be capable of very large
hail to baseball size and damaging straight-line winds to 75 mph. A
couple of tornadoes will be possible until sunset, especially with
any discrete storms, or on the southern end of multi-clusters and
line segments.

Locally heavy rainfall due to a period of training storms could
lead to minor low-land flash flooding late this afternoon and
evening, especially along and just north of the highway 50 corridor
in central Kansas.

Minor flooding is forecast on the Salt River near Barnard. Check
the latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is expected on Thursday
afternoon for locations roughly east of Interstate 35. The main
threats will be winds of 60-70 mph, golfball hail and a couple of
tornadoes.

Minor flooding on the Salt River near Barnard is forecast to linger
through Thursday night. Check the latest flood statement for
details.

A few thunderstorms are possible as we move into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, especially
south of I-70 and northwest of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

16 hail, 6 thunderstorm wind, 2 flood, 2 tornado. Local standard time, as filed.

Hail, Barton

When
May 2, 1:57 PM CST
Where
Barton County, Pawnee Rock
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.270, -98.980

Law enforcement also reported 40 mph winds.

Thunderstorm Wind, Barton

When
May 2, 2:13 PM CST
Where
Barton County, 5.98 mi SE of Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.270, -98.790

Three inch diameter tree limbs were reported down.

Thunderstorm Wind, Barton

When
May 2, 2:35 PM CST
Where
Barton County, 2.14 mi SSW of Claflin
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.490, -98.540

The public reporter the gust from social media.

Hail, Barton

When
May 2, 2:36 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.580

Hail, Reno

When
May 2, 2:49 PM CST
Where
Reno County, 1.49 mi SSW of Sylvia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.950, -98.430

Hail, Reno

When
May 2, 3:04 PM CST
Where
Reno County, 0.88 mi NW of Abbyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.980, -98.210

Hail, Reno

When
May 2, 3:17 PM CST
Where
Reno County, Nickerson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.150, -98.080

Hail, Reno

When
May 2, 3:17 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
38.150, -98.090

Flood, Lincoln

When
May 2, 3:22 PM CST to 5:22 PM CST
Where
Lincoln County, 4.25 mi NW of Westfall to 5.06 mi WNW of Westfall
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
38.970, -98.060

Flooding was over the roadway at Elk and 240th Street.

Hail, Reno

When
May 2, 3:45 PM CST
Where
Reno County, 0.54 mi W of South Hutchinson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.030, -97.930

Tornado, McPherson

When
May 2, 3:51 PM CST to 3:58 PM CST
Where
McPherson County, 3 mi NW of Moundridge to 3.75 mi N of Moundridge
Rating
EF0
Path length
1.98 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.236, -97.551

Weak tornado formed on the leading edge of a bow echo and moved across Interstate 135. No damage was noted as it moved across an open field.

Hail, Reno

When
May 2, 4:01 PM CST
Where
Reno County, 8.19 mi W of Pretty Prairie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.780, -98.170

Hail, Reno

When
May 2, 4:04 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Hail, McPherson

When
May 2, 4:08 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.370, -97.660

Fifty mph winds were also reported.

Hail, McPherson

When
May 2, 4:14 PM CST
Where
McPherson County, 3 mi NE of Elyria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.310, -97.580

Fifty mph winds were also reported.

Hail, McPherson

When
May 2, 4:15 PM CST
Where
McPherson County, 0.88 mi SW of Galva
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -97.540

Hail, McPherson

When
May 2, 4:28 PM CST
Where
McPherson County, 0.88 mi NW of Canton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.390, -97.430

Hail, Reno

When
May 2, 4:31 PM CST
Where
Reno County, 6.24 mi N of Haven
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.990, -97.770

Flood, Reno

When
May 2, 4:38 PM CST to 6:38 PM CST
Where
Reno County, 0.54 mi E of Hutchinson to 1.11 mi WNW of Hutchinson
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
38.070, -97.910

Street flooding was reported near 23rd Street north.

Hail, Marion

When
May 2, 5:15 PM CST
Where
Marion County, Marion
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -97.020

The public reported nickel to quarter sized hail.

Hail, Marion

When
May 2, 5:48 PM CST
Where
Marion County, 1.49 mi NNE of Burns
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.100, -96.870

Tornado, Butler

When
May 2, 5:51 PM CST to 5:52 PM CST
Where
Butler County, 2.61 mi NW of Cassoday to 2.28 mi NNW of Cassoday
Rating
EF0
Path length
0.83 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.054, -96.668

A weak tornado formed on the leading edge of a bow echo and moved over open country. No damage was reported from this touchdown.

Thunderstorm Wind, Greenwood

When
May 2, 6:25 PM CST
Where
Greenwood County, 1.29 mi ENE of Walton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.130, -96.230

Law enforcement reported the gust.

Thunderstorm Wind, Labette

When
May 2, 10:31 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.060, -95.360

Lumber yard had building damage and some trees were reported down across town.

Thunderstorm Wind, Labette

When
May 2, 10:31 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -95.360

A trained spotter estimated the gusts.

Thunderstorm Wind, Montgomery

When
May 2, 10:35 PM CST
Where
Montgomery County, 1.65 mi W of Coffeyville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.100, -95.600

Utility poles were reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751131, 755408, 755409, 755411, 755413, 755414, 755415, 755416, 755420, 755421, 744058, 755422, 755423, 755424, 755425, 755426, 755427, 755428, 755429, 755430, 755431, 744059, 755432, 755433, 755434, 755435.